Alert archive / Minnesota / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 198, NWS Twin Cities, MN

September 9, 2019Stevens County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Sep 9, 2019, 9:21 PM CDT for Stevens County, Minnesota. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 9, 2019, 9:21 PM CDT (02:21 UTC)
Expired
Sep 9, 2019, 10:15 PM CDT
In force
54 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

County Stevens County, MN

The radar

The Aberdeen radar (KABR), 186 km from the middle of the area, began a volume at 02:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 2.4 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2019-09-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 850 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2019-09-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 225 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
850 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
976 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
225 m²/s²
0-3 km storm-relative helicity
284 m²/s²
Significant tornado parameter
1.2
Supercell composite
12.3

Open this sounding in Storm Lab

The text

As transmitted.

291 
WUUS53 KMPX 100221
SVRMPX
MNC149-100315-
/O.NEW.KMPX.SV.W.0198.190910T0221Z-190910T0315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
921 PM CDT Mon Sep 9 2019

The National Weather Service in The Twin Cities has issued a

* Severe Thunderstorm Warning for...
  Northern Stevens County in west central Minnesota...

* Until 1015 PM CDT.

* At 921 PM CDT, a severe thunderstorm was located over Collis, or 11
  miles south of Wheaton, moving east at 35 mph.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Donnelly and Fish Lake. 

This includes U.S. Highway 59 between mile markers 169 and 177.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4576 9625 4576 9576 4563 9576 4559 9625
TIME...MOT...LOC 0221Z 259DEG 31KT 4565 9642 

HAIL...0.88IN
WIND...60MPH
 
$$

JRB
2 follow-up statements
632 
WWUS53 KMPX 100245
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
945 PM CDT Mon Sep 9 2019

MNC149-100315-
/O.CON.KMPX.SV.W.0198.000000T0000Z-190910T0315Z/
Stevens MN-
945 PM CDT Mon Sep 9 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR NORTHERN STEVENS COUNTY...

At 944 PM CDT, a severe thunderstorm was located near Trinity
Lutheran Country Church, or 15 miles northwest of Morris, moving east
at 30 mph.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Donnelly and Fish Lake. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4576 9625 4576 9576 4563 9576 4559 9625
TIME...MOT...LOC 0244Z 259DEG 27KT 4567 9620 

HAIL...0.88IN
WIND...60MPH
 
$$

JRB
500 
WWUS53 KMPX 100309
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1009 PM CDT Mon Sep 9 2019

MNC149-100315-
/O.CON.KMPX.SV.W.0198.000000T0000Z-190910T0315Z/
Stevens MN-
1009 PM CDT Mon Sep 9 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR NORTHEASTERN STEVENS COUNTY...

At 1009 PM CDT, a severe thunderstorm was located over Donnelly, or 7
miles northwest of Morris, moving east at 30 mph.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Donnelly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4576 9605 4576 9576 4563 9576 4560 9607
TIME...MOT...LOC 0309Z 263DEG 25KT 4567 9598 

HAIL...0.88IN
WIND...60MPH
 
$$

JRB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 9, 7:40 PM CDT, 1 hour 41 minutes earlier.

Area forecast discussion, Sep 9, 7:40 PM CDT, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
740 PM CDT Mon Sep 9 2019

.Updated for 00Z Aviation Discussion...
Issued at 733 PM CDT Mon Sep 9 2019

&&

.SHORT TERM...(This evening through Tuesday night)
Issued at 338 PM CDT Mon Sep 9 2019

Overall, the severe weather threat for this afternoon and evening is
looking to be confined to far southern and southeastern MN. Showers
and thunderstorms are still expected elsewhere, especially east of
the I-35 corridor this evening, but severe parameters will be best
from Iowa through far southeast MN and over into Wisconsin.

As of 3PM this afternoon, convective initiation is underway south of
the warm front which resides across central Iowa. The front will
continue slowly lifting north this evening, with additional storms
developing to our south. A strong low level jet will develop as
well, oriented southwest to northeast from north central Iowa
through southeastern MN. Expect storms to continue firing along the
low level jet this evening. The front will lift into far southern MN
early evening, bringing 1,000-1,500 J/kg into far southern MN. The
latest HRRR solutions seem to make sense, with expanding
thunderstorm coverage across Iowa this afternoon, lifting into parts
of far south/southeastern MN by evening. There will be a tornado
threat in the vicinity of the front, along with damaging winds and
large hail especially south of the front. However, trends today have
pointed towards storms evolving northeast from Iowa, and possibly
staying east of I-35, mainly impacting the southeastern corner of
the state (to the east of the MPX CWA). Still, this result is not
certain and there will certainly be enough instability lifting north
for folks across south central MN through west central WI to remain
weather aware this evening.

Farther north, cool conditions north of the front and a lack of
instability will limit activity to showery with weak embedded
thunder. The front will lift through late tonight, holding overnight
temperatures in the 60s and setting the stage for a much warmer day
on Tuesday. The strong low level jet will continue pivoting east
overnight, and conditions dry out toward morning. A brief reprieve
in the active weather is expected tomorrow with a ridge working
through, and it will feel more like summer with highs near 80 and
the dew points well into the 60s. The next wave will take aim at our
area late Tuesday night. An embedded shortwave in deep southwesterly
flow will likely produce fairly widespread showers and storms
overnight into Wednesday morning. Overall the severe threat appear
low for that period.

.LONG TERM...(Wednesday through Monday)
Issued at 338 PM CDT Mon Sep 9 2019

Active weather continues into the start of the long term period,
then trends a bit quieter for the upcoming weekend.

Expect showers and thunderstorms to be ongoing Wednesday morning
as a warm front lifts toward southern Minnesota. This front will
continue to lift north across the forecast area into Thursday,
driven by a shortwave trough ejecting from the Northern Rockies
to the High Plains. Southwest flow ahead of the trough will
provide a continuous source of frontal overrunning, and combine
with precipitable water values nearing 2 inches to make heavy
rainfall a concern in the Wednesday-Thursday time frame. Given
the potential for multiple successive bouts of heavy rainfall into
Thursday, could envision the need for a flash flood watch at some
point. The severe weather threat will largely be contingent on
how much/if we scour out cloud cover on Wednesday afternoon/eve,
and where the front is on Thursday.

Friday into the weekend we return to zonal flow, so precipitation
can't be ruled out, but dry weather would be more prevalent.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 733 PM CDT Mon Sep 9 2019

MVFR/IFR conditions with low stratus, fog, and some drizzle along
a warm front that is draped across the region. This warm front
will lift northward overnight and into Tuesday morning which
should allow conditions to improve during this timeframe.
Meanwhile the winds of the low level will strengthen which could
lead to some wind shear overnight. VFR conditions will return on
Tuesday.

KMSP...
MVFR/IFR conditions this evening with low stratus, fog, and some
drizzle along a warm front that is draped across the region. This
should lift northward and allow drier air to bring VFR condition
late tonight or at least by mid-day on Tuesday as winds become
more westerly.

/OUTLOOK FOR KMSP/
Wed...MVFR-IFR. Periods of SHRA/TSRA. Wind E 5-10 kts.
Thu...MVFR-IFR. Periods of SHRA/TSRA. Wind SE 5-10 kts bcmg SW.
Fri...Mainly VFR with MVFR ceilings possible. Wind W 10-15 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...SPD
LONG TERM...LS
AVIATION...JRB
Hazardous weather outlook, Sep 9, 8:03 PM CDT, 1 hour 18 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
803 PM CDT Mon Sep 9 2019

MNZ041>043-047>049-054>057-064-WIZ016-025>028-110115-
Douglas-Todd-Morrison-Stevens-Pope-Stearns-Lac Qui Parle-Swift-
Chippewa-Kandiyohi-Yellow Medicine-Rusk-Dunn-Pepin-Eau Claire-
803 PM CDT Mon Sep 9 2019

This Hazardous Weather Outlook is for portions of central
Minnesota...west central Minnesota...northwest Wisconsin and west
central Wisconsin.

.DAY ONE...Tonight

Showers and thunderstorms are possible overnight. The risk for
severe weather or heavy rain is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Multiple rounds of thunderstorms are expected again Tuesday night
through Thursday evening. Heavy rain and flooding is the primary
threat with this storms, especially in southern Minnesota. Severe
weather is also possible.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

MNZ044-045-050>053-058>063-065>070-073>078-082>085-091>093-WIZ014-
015-023-024-110115-
Mille Lacs-Kanabec-Benton-Sherburne-Isanti-Chisago-Meeker-Wright-
Hennepin-Anoka-Ramsey-Washington-Renville-McLeod-Sibley-Carver-
Scott-Dakota-Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-
Watonwan-Blue Earth-Waseca-Steele-Martin-Faribault-Freeborn-Polk-
Barron-St. Croix-Pierce-
803 PM CDT Mon Sep 9 2019

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...south central Minnesota...
southeast Minnesota...southwest Minnesota...northwest Wisconsin
and west central Wisconsin.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Multiple rounds of thunderstorms are expected again Tuesday night
through Thursday evening. Heavy rain and flooding is the primary
threat with this storms, especially in southern Minnesota. Severe
weather is also possible.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

jrb

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 10, 1:20 AM CDTSpecial Weather StatementMPXKanabec25 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.